Format

Send to

Choose Destination
See comment in PubMed Commons below
Emerg Med Clin North Am. 2014 Feb;32(1):103-25. doi: 10.1016/j.emc.2013.09.005.

Toxin-induced hepatic injury.

Author information

1
Department of Emergency Medicine, Oregon Health and Science University, 3181 South West, Sam Jackson Park Road, CSB-550, Portland, OR 97239, USA; Medical Toxicology, Oregon Health and Science University, 3181 South West Sam Jackson Park Road, CSB-550, Portland, OR 97239, USA. Electronic address: lopezan@ohsu.edu.

Abstract

Toxins such as pharmaceuticals, herbals, foods, and supplements may lead to hepatic damage. This damage may range from nonspecific symptoms in the setting of liver test abnormalities to acute hepatic failure. The majority of severe cases of toxin-induced hepatic injury are caused by acetaminophen and ethanol. The most important step in the patient evaluation is to gather an extensive history that includes toxin exposure and exclude common causes of liver dysfunction. Patients whose hepatic dysfunction progresses to acute liver failure may benefit from transfer to a transplant service for further management. Currently, the mainstay in management for most exposures is discontinuing the offending agent. This manuscript will review the incidence, pathophysiology, diagnosis and management of the different forms of toxin-induced hepatic injury and exam in-depth the most common hepatic toxins.

KEYWORDS:

Acetaminophen; Amanita; Ethanol; Liver injury; Management; Statins; Toxin; Valproic acid

PMID:
24275171
DOI:
10.1016/j.emc.2013.09.005
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center